Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2019, 6:28 PM MST for Cochise County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 6:28 PM MST (01:28 UTC)
- Expired
- Jul 17, 2019, 7:15 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326
WUUS55 KTWC 180128
SVRTWC
AZC003-180215-
/O.NEW.KTWC.SV.W.0009.190718T0128Z-190718T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
628 PM MST Wed Jul 17 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 715 PM MST.
* At 627 PM MST, a severe thunderstorm was located 16 miles south of
Pearce-Sunsites, or 22 miles northeast of Bisbee, and is nearly
stationary or slowly moving to the west.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elfrida.
This includes Route 191 between mile markers 21 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3176 10962 3165 10963 3158 10980 3178 10986
TIME...MOT...LOC 0127Z 074DEG 2KT 3171 10970
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
755 WWUS55 KTWC 180153 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 653 PM MST Wed Jul 17 2019 AZC003-180215- /O.CON.KTWC.SV.W.0009.000000T0000Z-190718T0215Z/ Cochise- 653 PM MST Wed Jul 17 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... At 652 PM MST, a severe thunderstorm was located 16 miles south of Pearce-Sunsites, or 21 miles northeast of Bisbee, and is slowly moving to the southwest. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly remote areas of south central Cochise County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3175 10974 3163 10970 3158 10980 3178 10986 TIME...MOT...LOC 0152Z 074DEG 2KT 3171 10972 HAIL...0.75IN WIND...60MPH $$ JRM
851
WWUS55 KTWC 180206
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
706 PM MST Wed Jul 17 2019
AZC003-180215-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-190718T0215Z/
Cochise-
706 PM MST Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 715 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3175 10974 3163 10970 3158 10980 3178 10986
TIME...MOT...LOC 0205Z 074DEG 2KT 3171 10972
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM MST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Wed Jul 17 2019 .SYNOPSIS...Daytime temperatures will experience a decreasing trend through the weekend and into next week. A more favorable steering flow for daily thunderstorms will become established today. This flow pattern will become even more favorable early next week. && .DISCUSSION... Satellite imagery continues to show the decaying complex of storms south of the border in Sonora, Mex. A well developed MCV is making its way across the Gulf of California. The complex moistened the lower levels of the atmosphere with widespread dewpoints in the 60s (and even 70s in spots) across the deserts. 12Z KTUS sounding came in with PW's around 1.3 inches which is in the 80th percentile (approx) along with decent mixing just above the surface. Latest hi-res deterministic and probabilistic guidance (HRRR, HREF, NBM, and UA WRFs) still indicative of a busy afternoon with initiation in the usual mountain spots south and east of Tucson. Good ensemble agreement showing the bulk of the activity across Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven convection can't be entirely ruled out either in/around Tucson in the afternoon and early evening hours. There isn't spectacular steering flow in place today (5-10 kts), which will result in nearly stationary storms throughout the rest of the afternoon. Locally heavy rain/gusty winds/lightning are the primary threats. Steering flow is poised to become more favorable into the weekend and early next week, allowing for greater storm organization and rates of motion. Per the GFS and ECMWF 500 hPa height anomaly forecasts, the monsoonal ridge is expected to be in its prime location by late in the weekend/early next week, transporting much more impressive moisture values into Arizona. We can reasonably say that the monsoon flow and moisture pattern is here to stay. With dewpoints on the rise, temperatures will be less hot. KTUS has yet to reach the 100 degree mark today, a stark difference from the 110 degree day achieved yesterday. As the monsoonal pattern continues settling into its most favorable position, coupled with higher atmospheric moisture content, temperatures can be expected to top off between the upper 90s and low 100s. && .AVIATION...Valid through 19/00Z. Scattered to numerous SHRA/TSRA are expected to develop initially across the higher terrain south and east of TUS, then spreading into valley locations during the later afternoon into evening. The greatest SHRA/TSRA coverage will be along the International border including KOLS/KDUG with lower confidence of impacts for KTUS. Surface winds generally southeasterly 10-15 kts with gusts to 20 kts in the afternoon before diminishing in the evening by 18/07Z. Gusty and erratic outflow winds are expected with SHRA/TSRA. Otherwise, generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...More abundant moisture will result in greater shower and thunderstorm coverage with the potential for locally heavy rain, especially from Tucson south and eastward. Any storms that develop will have the potential to produce locally heavy rainfall, as they are also slow movers. Thereafter, a fairly typical monsoon pattern with enhanced moisture will continue into next week with isolated to scattered mainly afternoon and evening showers and thunderstorms. Expect brief strong, gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 3:56 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019
AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084
JRMSpecial weather statement, Jul 17, 4:22 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Wed Jul 17 2019
AZZ508-180000-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
422 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 500 PM MST...
At 421 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 5 to 10 mph.
Winds in excess of 45 mph will be possible with this storm along
with heavy rain.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3147 10961 3143 10938 3133 10942 3133 10962
3134 10963
TIME...MOT...LOC 2321Z 090DEG 8KT 3136 10953
MeyerSpecial weather statement, Jul 17, 4:47 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Wed Jul 17 2019
AZZ507-513-180015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
447 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 515
PM MST...
At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Hereford, or 12 miles southeast of Sierra Vista. This storm was
nearly stationary or slowly moving toward the west.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sierra Vista, Hereford and Palominas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3141 11027 3150 11016 3142 11010 3133 11014
3133 11021
TIME...MOT...LOC 2347Z 136DEG 2KT 3141 11017
JRMSpecial weather statement, Jul 17, 4:53 PM MST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 453 PM MST Wed Jul 17 2019 AZZ508-512-180030- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 453 PM MST Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 530 PM MST... At 452 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Willcox. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of north central Cochise County near Dos Cabezas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3214 10952 3209 10969 3226 10980 3234 10961 TIME...MOT...LOC 2352Z 160DEG 3KT 3221 10966 AH
Special weather statement, Jul 17, 5:19 PM MST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 519 PM MST Wed Jul 17 2019 AZZ508-512-180100- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 519 PM MST Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 600 PM MST... At 518 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Chiricahua National Monument, or 21 miles southeast of Willcox, moving west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3218 10948 3201 10938 3190 10964 3208 10975 TIME...MOT...LOC 0018Z 068DEG 8KT 3208 10952 AH
Special weather statement, Jul 17, 6:20 PM MST, 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 620 PM MST Wed Jul 17 2019 AZZ507-508-512-513-180200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 620 PM MST Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 700 PM MST... At 619 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Willcox to 6 miles southeast of Pearce-Sunsites. Movement was southwest at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Dragoon, Pearce-Sunsites, Cochise, Sunizona, Texas Canyon and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3214 11016 3166 10996 3175 10952 3223 10973 TIME...MOT...LOC 0119Z 064DEG 18KT 3214 10978 3186 10973 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Jul 17, 5:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 17, 5:41 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 17, 6:20 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Jul 17, 7:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.